Alert archive / North Carolina / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 39, NWS Newport/Morehead City, NC

June 22, 2023Duplin County, Jones County, Lenoir County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 22, 2023, 11:46 AM EDT for Duplin County, Jones County, Lenoir County, North Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2023, 11:46 AM EDT (15:46 UTC)
Expired
Jun 22, 2023, 12:13 PM EDT
In force
27 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Duplin County, NC, Jones County, NC, Lenoir County, NC

The radar

The Morehead City radar (KMHX), 81 km from the middle of the area, began a volume at 15:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 3.8 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2023-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2023-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
519 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

042 
WUUS52 KMHX 221546
SVRMHX
NCC061-103-107-221630-
/O.NEW.KMHX.SV.W.0039.230622T1546Z-230622T1630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Newport/Morehead City NC
1146 AM EDT Thu Jun 22 2023

The National Weather Service in Newport has issued a

* Severe Thunderstorm Warning for...
  Northwestern Jones County in eastern North Carolina...
  Central Lenoir County in eastern North Carolina...
  Northeastern Duplin County in eastern North Carolina...

* Until 1230 PM EDT.

* At 1145 AM EDT, a severe thunderstorm was located over Potters
  Hill, or 17 miles northwest of Half Moon, moving north at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Kinston, Beulaville, Deep Run, Potters Hill, Pink Hill and Sandy
  Bottom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3531 7771 3527 7749 3498 7767 3497 7768
      3496 7767 3490 7771 3493 7783
TIME...MOT...LOC 1545Z 198DEG 23KT 3495 7774 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Martin
2 follow-up statements
968 
WWUS52 KMHX 221605
SVSMHX

Severe Weather Statement
National Weather Service Newport/Morehead City NC
1205 PM EDT Thu Jun 22 2023

NCC061-103-221615-
/O.CAN.KMHX.SV.W.0039.000000T0000Z-230622T1630Z/
Jones NC-Duplin NC-
1205 PM EDT Thu Jun 22 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JONES AND
NORTHEASTERN DUPLIN COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area,  therefore the warning has been cancelled.

LAT...LON 3531 7771 3527 7749 3524 7751 3524 7752
      3522 7752 3506 7762 3501 7773 3502 7775
      3511 7775 3514 7777
TIME...MOT...LOC 1605Z 192DEG 22KT 3507 7772 

$$

NCC107-221630-
/O.CON.KMHX.SV.W.0039.000000T0000Z-230622T1630Z/
Lenoir NC-
1205 PM EDT Thu Jun 22 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM EDT
FOR CENTRAL LENOIR COUNTY...

At 1205 PM EDT, a severe thunderstorm was located near Deep Run, or
15 miles south of Kinston, moving north at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Kinston, Deep Run, Pink Hill and Sandy Bottom. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3531 7771 3527 7749 3524 7751 3524 7752
      3522 7752 3506 7762 3501 7773 3502 7775
      3511 7775 3514 7777
TIME...MOT...LOC 1605Z 192DEG 22KT 3507 7772 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Martin
558 
WWUS52 KMHX 221613
SVSMHX

Severe Weather Statement
National Weather Service Newport/Morehead City NC
1213 PM EDT Thu Jun 22 2023

NCC107-221623-
/O.CAN.KMHX.SV.W.0039.000000T0000Z-230622T1630Z/
Lenoir NC-
1213 PM EDT Thu Jun 22 2023

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LENOIR COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 3531 7771 3527 7749 3524 7751 3524 7752
      3522 7752 3506 7762 3501 7773 3502 7775
      3511 7775 3514 7777
TIME...MOT...LOC 1610Z 198DEG 23KT 3512 7770 

$$

Martin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 9:59 AM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 22, 9:59 AM EDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
959 AM EDT Thu Jun 22 2023

.SYNOPSIS...
A slow moving low pressure system will impact the area through
late week, with potential for periods of heavy rain. Troughing
will continue over the eastern US this weekend and early next
week. A cold front will move through the area late Tue and early
Wednesday.

&&

.NEAR TERM /REST OF TODAY/...
As of 10AM Thu... Bulk of the moderate to heavy rainfall from
this mornings activity has shifted offshore with some scattered
showers still lingering across our far eastern zones, while
thunderstorm activity to our south continues to near the coast
and the southern zones of ENC this morning. Still expecting an
increase in shower and thunderstorm coverage over the next few
hours across the CWA primarily along the Coastal Plain.

Latest 12Z sounding shows the potential for very efficient
rainfall rates with PWAT's at 1.75 inches, and moist low/mid
levels. Given latest upshear and downshear vectors, best chance
to see localized flooding remains with training thunderstorm
activity, though the entire area should continue to monitor for
the potential for localized flooding within heavier rainbands
and thunderstorm activity regardless. In addition to this, with
SBCAPE values up around 800- 1000 J/kg and 0-6 km shear values
of 30 kts there remains a threat for severe weather late this
morning and into the afternoon as the warm front continues to
lift north. The primary hazard within the strongest storms will
be a chance for wet microbursts, with a lower end threat of an
isolated tornado or two especially within the vicinity of the
warm front.

Prev disc... As of 330 AM Thu...The quasi stationary upper low
remains parked over SE CONUS with more shortwaves traveling
about the circulation which will pass through the FA, with a
stationary front acrs the Coastal Plain counties set to move
back north as a warm front today. A similar setup to the last
couple days with more early morning shra and embedded ts moving
through ENC. Near-term guide indicates high PW airmass (aoa 2")
and shortwave will cont threat for high chc to likely pops
through today. The better chance for organized storms and
periods of heavier showers will be late morning through mid
afternoon, esp wrn half of the FA. The area remains in a
marginal risk for strong/severe storms today. The threat appears
to be locally wet microbursts, along with an iso tornado threat
esp in vcnty of the warm front as it lifts northward. The
bigger threat will be locally heavy rain with some flooding in
heavier bands of convection.

&&

.SHORT TERM /TONIGHT/...
As of 330 AM Thu...Like the last couple of days, a lull in
widespread showers and storms will occur through the first half
of the evening, before next round of nocturnal showers and
storms rolls in from the south and west late tonight. Have low
chc pops after the dinner hour ramping up to likelies with sct
embedded thunder mainly after 06Z tonight. Again, some heavier
rain rates with the more organized cells could lead to localized
flooding. MLCAPES above 1000 J/KG will may yield another
localized iso severe potential with main threat strong winds.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 250 AM Thu...Unsettled pattern will continue through
Saturday across the Carolinas with multiple rounds of precip
expected, along with the threat of localized flooding. A cold
front is expected to push through the area mid next week, with
high pressure building in behind it.

Friday through Sunday...Upper low will continue to lift
northward into the OH Valley Fri, as weak boundary remains
stalled to the west. Locally heavy rain will again be the main
concern Fri, with potential for training storms and PWATs still
around 2 inches. Expect evolution of precip to be similar to the
past two mornings, with good coverage in the morning especially
along the coast, then transitioning more inland during the
afternoon aided by the seabreeze. Upper low will grad weaken
into a trough Sat and Sun as it moves through the Mid-Atlantic.
Sct showers and thunderstorms expected Sat, aided by stronger
shortwave rounding the base of the trough. Most guidance now
keeps Sunday dry. Will maintain small pops for now but may be
able to remove on later shifts. High temps in the 80s, nearing
90 deg inland Sun. Overnight lows will remain quite muggy in the
upper 60s to mid 70s.

Monday through Thursday...Upper low will move into the Great
Lakes region as upper trough strengthens to the west and cold
front approaches early next week. Continued to increase pops
late Mon and Tue, still capping at high chance. Cold front is
currently progged to push through the area late Tue into early
Wed. Upper trough will push off the east coast mid week, with
sfc high pressure and upper ridge building in. Drier air moving
in coupled with limited forcing will continue to trend pops down
mid to late week. Temps near climo, with inland highs in upper
80s to around 90 deg and mid 80s for the beaches.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
SHORT TERM /through Tonight/...
As of 7 AM Thu...Forecasting flight conditions continues to be
a challenge with plenty of low level moisture in place and
periods of showers and thunderstorms pushing across rtes. A
stalled front continues to bisect the area acrs the coastal
plains with the best chc of IFR to the west, for KISO and KPGV.
Another impulse will push across the area during the day today
bringing periods of heavy rain and potentially strong
thunderstorms as it will be coincide with greater instability
and slightly greater shear. Conditions improve late afternoon
and through mid evening, but then another round of rain and
storms possible late tonight.

LONG TERM /Friday through Monday/...
As of 245 AM Thu...The pattern through Fri will feature
potential for prolonged periods of sub-VFR conditions (low
ceilings and vis restrictions) with widespread showers and
isolated to scattered thunderstorms. Will likely begin to see
some improvement this weekend, with pattern returning towards
climo with mainly diurnally driven sct showers and tstms. Sly
winds expected through the weekend, with gusts 15-25 kt Fri and
Sat afternoons.

&&

.MARINE...
SHORT TERM /through Thursday night/...
As of 330 AM Thu...S to SE wind below 15 kt and seas around 4-6
ft north of Oregon Inlet and 3 to 5 ft to the south. Have
cancelled the SCA for south of Oregon Inlet. Latest guidance
generally keeping winds around 10-20 kt with some higher gusts.
Some gusts aoa 25 kt possible in convective wind gusts today and
tonight.

LONG TERM /Friday through Monday/...
As of 245 AM Thu...Less than ideal boating conditions will
continue through Sat, with S/SSW 15-20 kts and seas 3-5 ft.
There will be some potential for short durations of 25 kt wind
gusts Fri into Sat, potentially flirting with SCA conditions.
Sunday looks like the best bet of the bunch as gradient relaxes
a bit, and SW winds diminish to 10-15 kt with seas 2-4 ft. Winds
pick back up again Monday with deepening upper trough to the
west and approaching cold front. SSW winds will increase to
15-20 kt with seas building to 3-5 ft. SCA conditions possible
late Mon into Tue.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
     196-199-203>205.
MARINE...Small Craft Advisory until 2 PM EDT this afternoon for AMZ150.

&&

SYNOPSIS...MHX
NEAR TERM...TL/RCF
SHORT TERM...TL
LONG TERM...CQD
AVIATION...CQD/TL
MARINE...CQD/TL
Hazardous weather outlook, Jun 22, 4:30 AM EDT, 7 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
430 AM EDT Thu Jun 22 2023

NCZ195-196-199-203>205-230830-
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
430 AM EDT Thu Jun 22 2023

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Heavy rain will fall with the stronger thunderstorms today and could
produce localized flooding of low lying and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A prolonged period of unsettled weather will continue through late
this week. The main threat will be heavy rains with flooding of low
lying and poor drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>092-094-193-194-198-230830-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
430 AM EDT Thu Jun 22 2023

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Scattered to numerous showers and thunderstorms are expected today. A
storm or two could become strong to marginally severe late this
morning through the afternoon, with the main threat strong wind
gusts. Otherwise, heavy rains will fall with the stronger storms and
could produce localized flooding of low lying and poor drainage
areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A prolonged period of unsettled weather will continue through late
this week. The main threat will be heavy rains with flooding of low
lying and poor drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 22, 11:23 AM EDT, 23 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1123 AM EDT Thu Jun 22 2023

NCZ090>092-198-221615-
Jones NC-Lenoir NC-Inland Onslow NC-Duplin NC-
1123 AM EDT Thu Jun 22 2023

...A strong thunderstorm will impact portions of west central Jones,
southwestern Lenoir, northwestern Onslow and eastern Duplin Counties
through 1215 PM EDT...

At 1122 AM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout over Chinquapin, or 10 miles east of
Wallace, moving north at 25 mph.

HAZARD...Landspouts and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Kornegay, Beulaville, Chinquapin, Potters Hill, Sarecta, Pink Hill
and Lyman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3477 7775 3477 7787 3511 7786 3509 7763
TIME...MOT...LOC 1522Z 189DEG 23KT 3480 7782

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

41
Special weather statement, Jun 22, 11:35 AM EDT, 11 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1135 AM EDT Thu Jun 22 2023

NCZ198-221615-
Inland Onslow NC-
1135 AM EDT Thu Jun 22 2023

...A strong thunderstorm will impact portions of southwestern Jones
and northwestern Onslow Counties through 1215 PM EDT...

At 1134 AM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Catherine Lake, or near New
River Station, moving north at 25 mph.

HAZARD...Landspouts and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Jacksonville, Half Moon, Richlands, Verona, Catherine Lake,
Petersburg, Richlands South and Haws Run.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3468 7761 3498 7757 3497 7750 3491 7737
      3493 7736 3492 7735 3494 7734 3465 7748
TIME...MOT...LOC 1534Z 198DEG 24KT 3474 7753

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Martin

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 8:38 PM EDTBeach Hazards StatementMHXCarteret, Dare, Hyde, Onslow47 hr
Jun 22, 4:35 AM EDTSpecial Weather StatementMHXDare, Hyde40 min
Jun 22, 11:05 AM EDTSpecial Marine WarningMHX55 min
Jun 22, 11:23 AM EDTSpecial Weather StatementMHXDuplin52 min
Jun 22, 11:35 AM EDTSpecial Weather StatementMHXOnslow40 min
Jun 22, 12:03 PM EDTSpecial Marine WarningMHX87 min
Jun 22, 12:08 PM EDTAreal Flood AdvisoryMHXDuplin119 min
Jun 22, 12:20 PM EDTSpecial Weather StatementMHXLenoir25 min
Jun 22, 12:20 PM EDTSevere Thunderstorm WarningMHXDuplin, Jones, Lenoir, Onslow55 min
Jun 22, 12:33 PM EDTSpecial Marine WarningMHX57 min
Jun 22, 1:04 PM EDTAreal Flood AdvisoryMHXBeaufort, Martin3 hr
Jun 22, 1:07 PM EDTSevere Thunderstorm WarningMHXCraven, Greene, Pitt53 min
Jun 22, 1:23 PM EDTSevere Thunderstorm WarningMHXBeaufort, Carteret, Craven, Jones, Pamlico67 min
Jun 22, 1:32 PM EDTSpecial Marine WarningMHX58 min
Jun 22, 1:45 PM EDTSevere Thunderstorm Warning Considerable damage threatMHXBeaufort, Martin, Washington60 min
Jun 22, 1:48 PM EDTAreal Flood AdvisoryMHXCraven, Lenoir, Pitt2 hr
Jun 22, 2:10 PM EDTSevere Thunderstorm Warning Considerable damage threatMHXBeaufort, Hyde, Pamlico, Tyrrell, Washington54 min
Jun 22, 2:36 PM EDTSpecial Marine WarningMHX54 min
Jun 22, 2:39 PM EDTSpecial Marine WarningMHX115 min
Jun 22, 2:45 PM EDTSevere Thunderstorm WarningMHXBeaufort, Hyde, Martin, Washington26 min
Jun 22, 5:27 PM EDTSpecial Weather StatementMHXLenoir33 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.